Ohio, 2017Winter Weather in Ohio, March 13 to 14, 2017
March 13 to 14, 2017 · NWS ILN · 28 events in 28 counties and zones
A surface low pressure system tracked east through Kentucky. Cold air in the wake of this low interacted with an upper disturbance to produce a period of snowfall for the region.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure system tracked east through Kentucky. Cold air in the wake of this low interacted with an upper disturbance to produce a period of snowfall for the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 13, 9:46 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 13, 9:46 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1046 AM EDT Mon Mar 13 2017
.SYNOPSIS...
A large storm system will swing through the region today
bringing a combination of rain and snow to the area. As the
center of the storm transitions to the East Coast, the
precipitation will become all snow tonight. Much below normal
temperatures and scattered snow showers will affect the region
on Tuesday. The cold temperatures will linger into Wednesday in
the northwest flow behind the low.
&&
.NEAR TERM /THROUGH TONIGHT/...
After looking over current temperatures and model soundings,
decreased temperatures across the area today, especially
northwest of I-71. Southeast of I-71 temperatures will increase
more due to more sunshine and a longer period of warmer
southeasterly flow. Still maybe too warm across the southeast
however. Colder air will begin to filter into the area across
the northwest this afternoon and then to the rest of the region
this evening into the overnight.
QPF values are not overly high, however some concern that will
will be some banding that sets up both this afternoon across the
west and across the east overnight. More concern across the
east overnight with loss of daytime heating. Have advisory or
close to advisory across a few locations south of the current
advisory, however will wait and see how temperatures respond
through early afternoon before changing current placement of
advisory.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
On Tuesday, a closed H5 low settles across the Great Lakes,
while a deep sfc low affects the East Coast. This will bring
strong cold advection to the region, which should cause
scattered snow showers on Tuesday. Highs on Tuesday will only
recover into the upper 20s to lower 30s.
As the storm systems pulls e Tuesday night, a few flurries could
linger. There should be breaks in the clouds however, which will
allow temperatures to fall into the teens.
High pressure will try to build in on Wednesday, but northerly
flow with caa should cause clouds to redevelop. Highs on
Wednesday will again only reach the upper 20s to lower 30s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Deep-layer northwesterly flow will continue through the Ohio
Valley over the course of Wednesday and Thursday, leading to
temperature rises on Thursday as skies continue to clear and a
surface high moves into the area. What follows for Friday into
Saturday appears to be a shortwave ridge/trough combination on
the northwesterly flow, with precipitation expected ahead of the
trough (mainly Saturday morning). These features are being
modeled with a greater amplitude on the ECMWF versus the GFS,
resulting in a more wrapped-up solution on the ECMWF versus a
more progressive (and faster) solution on the GFS. Given that a
much wider spread in possible 500mb patterns is being hinted at
by the GEFS, it still appears that either of these options may
be possible. With these timing and phase concerns, will keep a
p-type mix (rain/snow) through this period, with PoPs capped at
only 50 percent. In either scenario, drier conditions are
expected for Sunday.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Mess of a forecast coming up later today and primarily this
evening. Until about 20z, high cloud base will be lowering as
low pressure center crosses south of the Ohio Valley. ENE winds
will converge along a baroclinic zone that lines up just w of
the I-71 corridor in the late day and passes east by early
evening. This band will denote the heaviest snowfall, which may
prevail for a longer part as rain at KCVG/KLUK until the colder
air on northerly winds force the lower thicknesses and
temperatures into Kentucky.
Through 20z, cigs and vsbys will remain VFR. Once showers begin
they will quickly lower to mvfr and ifr, dropping as low as lifr
in vsbys with snow. After 6z, the baroclinic zone will have
shifted east and out of the TAF sites. This will permit stronger
northerly winds with drier air to increase cigs slightly and
vsbys even more. However, lingering light snow showers in a
strong cold advection pattern will remain possible for the rest
of the overnight with MVFR conditions. Gusts to 25kt are
possible towards the end of the valid forecast.
OUTLOOK...MVFR ceilings and visibilities to linger on Tuesday.
Gusty northwest to northwest 25 to 30 knots expected on Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 2 PM EDT Tuesday for OHZ026-034-
035-042>046-051>056.
KY...None.
IN...None.
&&
SYNOPSIS...Coniglio/Hickman/Sites
NEAR TERM...Novak
SHORT TERM...Sites
LONG TERM...Hatzos
AVIATION...FranksHazardous weather outlook, Mar 13, 3:49 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
449 AM EDT Mon Mar 13 2017
OHZ026-034-035-042>046-051>056-140900-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-
449 AM EDT Mon Mar 13 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 2 PM EDT
TUESDAY...
This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
An unseasonably cold airmass will remain in place across the region
through the upcoming week. This will result in hard nighttime
freezes.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow accumulations to the
National Weather Service.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-
088-140900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Preble-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
449 AM EDT Mon Mar 13 2017
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
Light snow accumulations are possible overnight, which might cause
slick spots on area roadways.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
An unseasonably cold airmass will remain in place across the region
through the upcoming week. This will result in hard nighttime
freezes.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow accumulations to the
National Weather Service.
Winter Weather, Adams
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Adams forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
The county garage in West Union measured a half inch of snow.
Winter Weather, Auglaize
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Auglaize forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
The county garage south of Wapakoneta measured 1.5 inches of snow. The CoCoRaHS observer located 3 miles south of St. Marys measured 0.7 inches.
Winter Weather, Brown
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Brown forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
The county garage near Georgetown measured a quarter inch of snow.
Winter Weather, Butler
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Butler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
A spotter in Oxford measured an inch of snow. The county garage near Maustown measured a quarter inch of snow.
Winter Weather, Champaign
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Champaign forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
The cooperative observer located 2 miles west of Urbana measured an inch of snow. The county garage near Urbana measured a half inch of snow.
Winter Weather, Clinton
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
The NWS office in Wilmington measured 0.7 inches of snow. An employee located 2 miles north of town measured a half inch, while the county garage south of town measured a quarter inch of snow.
Winter Weather, Darke
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Darke forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
The CoCoRaHS observer located 2 miles northwest of Bradford measured 0.7 inches of snow. The county garage near Greenville and another CoCoRaHS observer west of Versailles measured a half inch of snow.
Winter Weather, Delaware
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Delaware forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
The county garage located 2 miles east of Delaware measured an inch of snow, as did a social media report and CoCoRaHS observer out of Lewis Center, and yet another CoCoRaHS observer located 4 miles north of Dublin.
Winter Weather, Fairfield
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Fairfield forecast zone
- Reported by
- Social Media
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
A report from Lancaster showed that 3 inches of snow fell, while the county garage located 2 miles south of town measured 2 inches of snow.
Winter Weather, Fayette
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Fayette forecast zone
- Reported by
- Social Media
- Coordinates
- 39.560, -83.456 (the zone’s center; the record gives no point)
A report from Washington Court House showed that an inch of snow fell.
Winter Weather, Franklin
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
An inch of snow was measured by the CoCoRaHS observers located 8 miles northeast of Columbus, 3 miles east of Dublin, and 3 miles north of Galloway. The Columbus airport measured 0.7 inches of snow.
Winter Weather, Greene
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Greene forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
The county garage near Xenia measured an inch of snow.
Winter Weather, Hardin
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Hardin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.662, -83.659 (the zone’s center; the record gives no point)
The county garage near Kenton measured an inch of snow.
Winter Weather, Highland
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Highland forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
The county garage near Hillsboro measured an inch of snow.
Winter Weather, Hocking
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Hocking forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
The cooperative observer 2 miles north of Logan measured 1.9 inches of snow. The county garage near Lake Logan State Park measured 1.5 inches of snow.
Winter Weather, Logan
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Logan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
The county garage located 2 miles north of Bellefontaine, as well as the cooperative observer north of Huntsville both measured 1.2 inches of snow.
Winter Weather, Mercer
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
The county garage located 3 miles west of Celina measured an inch of snow.
Winter Weather, Miami
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Miami forecast zone
- Reported by
- Social Media
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
A social media report from 3 miles northwest of Troy showed that 0.9 inches of snow fell. The CoCoRaHS observer located near Piqua measured a half inch. The county garage located 3 miles west of Troy only measured a tenth of an inch of snow.
Winter Weather, Montgomery
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
The CoCoRaHS observer located 4 miles south of Centerville measured 1.1 inches of snow. An employee located 2 miles north of Lytle measured an inch of snow. The Dayton airport measured 0.8 inches, while a half inch was measured by the CoCoRaHS observers located 3 miles south of Dayton, 7 miles north of Dayton,and 2 miles east of Farmersville.
Winter Weather, Pickaway
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Pickaway forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
The county garage and the cooperative observer near Circleville both measured an inch of snow.
Winter Weather, Ross
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Ross forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
The county garage located 2 miles north of North Fork Villa measured 0.4 inches of snow.
Winter Weather, Scioto
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Scioto forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
The CoCoRaHS observer located west of Rosemount measured an inch of snow. The county garage and CoCoRaHS observer located near Lucasville both measured a half inch of snow. The emergency manager in Portsmouth measured two tenths.
Winter Weather, Union
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Union forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
The CoCoRaHS observer located 4 miles northwest of Raymond measured an inch of snow.
Winter Weather, Warren
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Warren forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
The county garage located south of Lebanon measured an inch of snow. The CoCoRaHS observer west of Clarksville measured 0.7 inches.
Winter Weather, Clark
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Clark forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
The CoCoRaHS observer located 4 miles north of Springfield measured 0.7 inches of snow. Another closer to town measured 0.6 inches.
Winter Weather, Hamilton
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Hamilton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
The CoCoRaHS observers located 9 miles northwest of Cincinnati and near Wyoming both measured 0.9 inches of snow. Another observer 8 miles northwest of Cincinnati measured 0.8 inches, while one located 3 miles west of Cheviot measured 0.6 inches.
Winter Weather, Licking
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Licking forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
The CoCoRaHS observer located 4 miles north of Granville measured 1.7 inches of snow.
Winter Weather, Preble
- When
- March 13, 12:00 PM EST to March 14, 2:00 AM EST
- Where
- Preble forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
The CoCoRaHS observer located north of Eaton measured 0.9 inches of snow, while another west of Eaton measured 0.7 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, March 13 to 14, 20173 deaths · 29 events
- Rip Current in Florida, March 13, 20171 death · 1 event
- Winter Storm in New York, March 13 to 15, 2017$1.1 million · 17 events
- Winter Storm in Ohio, March 13 to 15, 2017$600,000 · 3 events
- Tornadoes and Damaging Wind in Florida, March 13, 2017$150,000 · EF1 · 3 events
- Winter Storm in Pennsylvania, March 13 to 15, 2017$350,000 · 2 events
- Winter Storm and Winter Weather in Virginia, March 13 to 14, 201727 events
- Winter Storm and Winter Weather in Maryland, March 13 to 14, 201718 events
- High Surf in Hawaii, March 13, 201711 events
- Winter Storm in West Virginia, March 13 to 14, 201711 events
- Heavy Snow and Winter Weather in West Virginia, March 13 to 15, 201710 events
- Flooding in Washington, March 13 to 17, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682080, 682081, 682083, 682085, 682087, 682090, 682091, 682092, 682093, 682094, 682096, 682097, 682098, 682099, 682101, 682102, 682103, 682104, 682105, 682106, 682107, 682108, 682109, 682110, 682111, 682119, 682120, 682121.